Delayed reversible posterior encephalopathy syndrome following chemotherapy with oxaliplatin.
ABSTRACT Reversible posterior leukoencephalopathy (RPLS), also known as posterior reversible encephalopathy syndrome, is characterized by magnetic resonance imaging (MRI) findings of reversible vasogenic subcortical edema without infarction. The clinical presentation is usually nonspecific and typically involves global encephalopathy, seizures, headache, or visual symptoms. MRI of the brain is essential to the diagnosis of RPLS. Typical findings of RPLS include high-intensity signal on T2-weighted images predominantly in the posterior lobes of the brain that is caused by subcortical white matter vasogenic edema. Fluid-attenuated inversion recovery (FLAIR) sequences on MRI improve sensitivity and detect subtle peripheral lesions. This clinical radiographic syndrome has been described in a number of medical conditions, with hypertensive encephalopathy, eclampsia, and the use of immunosuppressant drugs (most notably calcineurin inhibitors) being the most common. It has occasionally been reported with cisplatin and rarely with carboplatin. Its occurrence with oxaliplatin is very unusual. An extensive literature search including PUBMED and direct contact with the drug manufacturer yielded only 2 known case reports. Herein, we describe a case that had classic clinical and radiologic features of RPLS. We also briefly describe 2 other patients who have been described to have RPLS with oxaliplatin in the literature.
- Clinical Colorectal Cancer 08/2012; · 1.80 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Posterior reversible encephalopathy syndrome is a well-recognized entity associated with a variety of benign and malignant conditions. This syndrome typically manifests itself with headache, visual loss, and seizures. Radiographic abnormalities consist of white matter edema involving the posterior parietal and occipital lobes, manifested as increased T2 and fluid-attenuated inversion recovery signal intensity on magnetic resonance imaging. In the last decade, there has been a reported increase in the incidence of posterior reversible encephalopathy syndrome in cancer patients. The diagnosis can be challenging in this patient population. Early recognition and initiation of appropriate therapy with removal of the causative agent is essential in order to prevent permanent neurologic sequelae.Current Oncology Reports 05/2014; 16(5):383. · 3.33 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Posterior reversible encephalopathy syndrome (PRES) is a neuro-radiological syndrome characterized by seizures, altered level of consciousness and visual disturbance. PRES is associated with hyperintense lesions on magnetic resonance imaging (MRI) most commonly seen in the posterior regions. In most cases symptoms and radiological lesions are reversible. The aims of this article are: (i) to review the literature for all cases involving oxaliplatin, fluoropyrimidine and bevacizumab and (ii) highlight the increasing number of cases attributed to anti-neoplastic agents. An in-depth literature review was conducted by utilizing Pubmed's MEDLINE and Google Scholar databases. We found that there have been nine cases of PRES associated with oxaliplatin or fluoropyrimidine therapy; five cases also involved therapy with bevacizumab. Eight of the nine patients made a full recovery with a complete resolution of MRI changes. This is the first Australian case of PRES following treatment with oxaliplatin and a fluoropyrimidine and only the second case reported in which the patient did not recover despite appropriate medical management. It appears that PRES maybe more commonly associated with multi-agent therapies and although reversible in most cases, PRES may result in adverse outcomes despite rapid intervention.Asia-Pacific Journal of Clinical Oncology 06/2012; 8(2):115-22. · 0.91 Impact Factor